DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20173303

Nimesulide induced Stevens Johnson Syndrome: a case report

Shagupta A. Naikwadi, Rupali B. Jadhav

Abstract


Adverse drug reactions to the prescribed medicines are the major obstacles in continuation of drug treatment. Stevens- Johnson Syndrome (SJS) is a severe, episodic, acute mucocutaneous reaction which is most commonly elicited by drugs and occasionally by infections. Common drugs associated with SJS are sulphonamide antibiotics, anticonvulsants, non- steroidal anti-inflammatory drugs (NSAIDS) and allopurinol. Nimesulide is an NSAID with analgesic and antipyretic properties. Here, we report a case of 21 years old male patient who developed Stevens Johnson Syndrome following ingestion of tablet Nimesulide. The patient was managed with parenteral corticosteroids, antibiotics, emollients, and supportive care. This case highlights the importance of Nimesulide and other NSAIDs as possible cause of SJS. Nimesulide has never been approved in countries like USA, Canada, Australia. But in India it is available as over the counter drug and is used for various indications like fever, myalgia, arthralgia. Therefore, the drugs which are banned outside India should be used with caution and practitioners should report all the adverse drug reactions to such drugs.


Keywords


Adverse drug reaction, Nimesulide, Stevens Johnson Syndrome

Full Text:

PDF

References


2017 [cited 9 May 2017]. Available at: http://www.who.int/medicines/areas/quality_safety/safety_efficacy/trainingcourses/definitions.pdf

Stitt VJ Jr. Stevens Johnson syndrome: a review of the literature. J Natl Med Assoc. 1988 Jan;80(1):104-8.

Sanmarkan AD, Sori T, Thappa DM, Jaisankar TJ. Retrospective analysis of Stevens-Johnson syndrome and toxic epidermal necrolysis over a period of 10 years. Indian J Dermat. 2011 Jan;56(1):25-9.

Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med. 1995 Dec; 333(24):1600-8.

Fagot JP, Mockenhaupt M, Bowes-Bavinck JN, Naldi L, Viboud C, Roujeau JC, et al. Nevirapine and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. AIDS. 2001 Sep 28;15(14):1843-8.

Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010;5:39.

Bastuji-Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau JC. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993 Jan;129(1):92-6.

Ayangco L, Rogers RS 3rd. Oral manifestation of erythema multiforme. Dermatol Clin. 2003 Jan;21(1):195-205.

Patterson R, Grammer LC, Greenberger PA, Lawrence ID, Zeiss CR, Detjen PF, et al. Stevens-Johnson Syndrome: effectiveness of corticosteroids in management and recurrent SJS. Allergy Proc. 1992 Mar-Apr;13(2):89-95.

Depew CL. Toxic epidermal necrolysis. Crit Care Nurs Clin North Am. 1991;3(2):255-67.

Shrinivasan R, Ramya G. Adverse drug reaction-causality assessment. International journal of research in pharmacy and chemistry. 2011;1(3):606-12.

Sassolas B, Haddad C, Mockenhaupt M, Dunant A, Liss Y, Bork K, et al. ALDEN, an algorithm for assessment of drug causality in Stevens-Johnson Syndrome and toxic epidermal necrolysis: comparison with case control analysis. Clin Pharmacol Ther. 2010 Jul;88(1):60-8.